Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)



Operator splitting for partial differential equations with Burgers nonlinearity

Authors: Helge Holden, Christian Lubich and Nils Henrik Risebro
Journal: Math. Comp. 82 (2013), 173-185
MSC (2010): Primary 35Q53; Secondary 65M12, 65M15
Published electronically: June 12, 2012
MathSciNet review: 2983020
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide a new analytical approach to operator splitting for equations of the type $ u_t=Au+u u_x$ where $ A$ is a linear differential operator such that the equation is well-posed. Particular examples include the viscous Burgers equation, the Korteweg-de Vries (KdV) equation, the Benney-Lin equation, and the Kawahara equation. We show that the Strang splitting method converges with the expected rate if the initial data are sufficiently regular. In particular, for the KdV equation we obtain second-order convergence in $ H^r$ for initial data in $ H^{r+5}$ with arbitrary $ r\ge 1$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35Q53, 65M12, 65M15

Retrieve articles in all journals with MSC (2010): 35Q53, 65M12, 65M15

Additional Information

Helge Holden
Affiliation: Department of Mathematical Sciences, Norwegian University of Science and Technology, NO–7491 Trondheim, Norway, — and — Centre of Mathematics for Applications, University of Oslo, P.O. Box 1053, Blindern, NO–0316 Oslo, Norway

Christian Lubich
Affiliation: Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D–72076 Tübingen, Germany

Nils Henrik Risebro
Affiliation: Centre of Mathematics for Applications, University of Oslo, P.O. Box 1053, Blindern, NO–0316 Oslo, Norway

Keywords: Operator splitting, Burgers equation, KdV equation, Benney–Lin equation, Kawahara equation
Received by editor(s): February 8, 2011
Published electronically: June 12, 2012
Additional Notes: This work was supported in part by the Research Council of Norway.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia